Accidental HIV exposure and pregnancy

Question

My wife is a family practice doctor and 9 weeks pregnant. During the delivery for one of her patients, she was exposed to birthing fluids in her eye. They performed an HIV test on the patient and determined she was HIV +ve. My wife now is taking Kaletra and Combivir (and having a very horrible time with it) to err on the side of caution. She said she must take them for six months. I have read that transmission of HIV through the eye is low risk. So I am concerned: 1)how these drugs will effect our baby. Is there any research on how the drugs have affected babies or fetuses? (i.e. miscarriage, deformities, mutations) 2)how will it affect her if she is not even HIV +ve?

Answer

The risk of HIV infection from a mucousal/eye exposure is very low (<< 1%). Combivir + Kaletra have been widely used (including by me) during pregnancy and overall has an acceptable safety record (I continue to use that combinations). Though there has been some concern about a modest increase in prematurity from protease inhibitors (European study) results in the US have not clearly seen that association. There are many annoying side effects from that regimen (mostly stomach/gut related) that stop once the drugs are stopped. From the mother's safety standpoing I would not expect much difference whether HIV+ or negative. KH